Wyoming, 2024High Wind in Wyoming, February 8, 2024
February 8, 2024 · NWS CYS · 3 events in 3 counties and zones
Strong winds were reported across the wind prone areas of Interstate 80 in southeast Wyoming on 8 February.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported across the wind prone areas of Interstate 80 in southeast Wyoming on 8 February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 8, 4:18 AM MST, 3 hours 46 minutes earlier. Its key messages:
- The storm will continue to pass through our area today, that will bring locally heavy snow showers to Carbon county and the mountains, along with rain/snow showers to the valleys.
- Strong westerly winds are possible across the Arlington wind prone area and the South Laramie Range Foothills and I-80 summit. These strong winds may coexist with snow showers that could result in significantly reduced visibility.
- Confidence is increasing for another round of snowfall Friday into Saturday. Accumulating snow will be possible along the Interstate-80 corridor.
Area forecast discussion, Feb 8, 4:18 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
418 AM MST Thu Feb 8 2024
.KEY MESSAGES...
- The storm will continue to pass through our area today, that
will bring locally heavy snow showers to Carbon county and the
mountains, along with rain/snow showers to the valleys.
- Strong westerly winds are possible across the Arlington wind
prone area and the South Laramie Range Foothills and I-80
summit. These strong winds may coexist with snow showers that
could result in significantly reduced visibility.
- Confidence is increasing for another round of snowfall Friday
into Saturday. Accumulating snow will be possible along the
Interstate-80 corridor.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 251 AM MST Thu Feb 8 2024
Deepening area of low pressure across the north central plains
continues to tighten the pressure gradient across the region as
wrap around moisture continues to stream across portions of SE
Wyoming. Radar returns have begun to fill in nicely as the wrap
around moisture is coinciding with the back edge vorticity of
the long trough as it passes through the region. Observations
across Carbon County and at Torrington and Wheatland have been
reporting snow over the past several hours with Rawlins even
reporting heavy snow at times. This trend will continue through
the early morning hours as the low pressure system across the
north central plains which could bring a few hours of light snow
across the Cheyenne area during the morning commute. With the
tightening pressure gradient expected to continue models are
showing a band of H7 winds increasing to around 50kts late this
afternoon which could initiate a response for elevated wind
gusts across the Arlington wind prone, the South Laramie Range
and the I-80 Summit where active High Wind Highlights are
currently in effect. With these winds also occurring across
areas that saw recent snow and with the threat of snow showers
through the morning, there could be some blowing snow impacts
from Arlington to the I-80 Summit.
Overall the forecast for the next 12hrs will see continued snow
shower chances, another round of moderate snow for the Snowy
Range and windy conditions along portions of I-80. Highlights
will continue with as no significant changes were made to the
forecast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 251 AM MST Thu Feb 8 2024
A positively tilted trough axis will push into southeast Wyoming on
Saturday, leading to a period of light to moderate snow for the
southern portion of the CWA. The positive tilt and lack of any upper-
level closed low supports a rather weak system. The surface low
associated with this storm will stay well off to the south in New
Mexico, reiterating the fact that areas around the Interstate-80
corridor will likely see the most impacts. Based on QPF, most models
are pinging the highest amounts in Laramie, Kimball, and Banner
Counties. Current ensemble means, including the GFS and ECMWF, show
solid Winter Weather Advisory snowfall amounts for the
aforementioned counties. Will continue to keep an eye on this
area in future forecast packages, especially the Cheyenne Ridge.
Winds with this system are weak, but the GFS is showing low-
level winds with a weak easterly upslope component. This could
enhance snowfall totals across the Cheyenne Ridge. Currently,
the best timing for light to moderate snow looks to be during
the day Saturday, with snow tapering off Saturday night. On top
of this, temperatures will be below average with highs in the
20s and 30s as the trough ushers in cooler 700 mb temperatures.
Heading into next week, the weather looks rather benign. Weak
ridging takes hold of the region Sunday and continues through
mid- week. Long range models keep conditions mostly dry through
Wednesday. However, both the GFS and ECMWF show a weak shortwave
on Tuesday that could bring some light snow to the high
terrain. Temperatures during this time will rebound, with highs
making their way back up to average by Monday. By mid-week, a
few locations east of the Laramie Range could be slightly above
average for mid- February.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 417 AM MST Thu Feb 8 2024
Light snow continues across much of southeast Wyoming and western
Nebraska early this morning as a front crosses the area. Brief
low CIGs are possible behind the front, as well as poor
visibility in falling snow. Brief MVFR/IFR conditions are
possible. Conditions will improve by mid morning, with snow
tapering off and CIGs raising. VFR conditions are expected by
the afternoon.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST early this morning for
WYZ109-110.
High Wind Warning until 5 PM MST this afternoon for WYZ110-116-
117.
Winter Storm Warning until 5 PM MST this afternoon for WYZ112.
Winter Weather Advisory until 5 PM MST this afternoon for
WYZ114.
NE...None.
&&
SHORT TERM...AW
LONG TERM...SF
AVIATION...SFHazardous weather outlook, Feb 7, 1:59 PM MST, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
159 PM MST Wed Feb 7 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-082100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
159 PM MST Wed Feb 7 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A messy storm system passing through our area today will bring
locally heavy snow showers to Carbon county and the mountains,
along with rain showers for the High Plains.
Strong westerly winds will increase behind the cold front this
evening. Gusts of 60 MPH or greater are expected for the wind
prone areas. Scattered snow showers in these areas could result in
significantly reduced visibility.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong winds continue for the wind prone areas into Thursday.
Another storms system may bring accumulating snow to the high
plains this weekend, but uncertainty is still high.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, South Laramie Range Foothills
- When
- February 8, 8:04 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site EMKAY located 14 miles west southwest of Cheyenne reported this peak wind gust.
High Wind, South Laramie Range
- When
- February 8, 9:00 AM MST to 11:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Vedauwoo WYDOT site along Interstate 80 reported peak wind gust at 9:50 AM MST on 2/8. Nearby WYDOT sites also reported wind gusts in excess of 58 mph during this time.
High Wind, North Snowy Range Foothills
- When
- February 8, 10:26 AM MST to 12:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor Arlington East (WY23) along Interstate 80 reported peak wind gust 2 miles east-southeast of Arlington at 10:58 AM MST on 2/8. WYDOT sensor Cooper Cove located 7 miles east-southeast of Arlington also reported gusts to 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, February 8, 20241 injured · $7.3 million · EF2 · 17 events
- Tornado and Hail in Illinois, February 8, 2024EF1 · 13 events
- Tornado and Hail in Illinois, February 8, 2024EF1 · 6 events
- Heavy Snow and Winter Weather in Utah, February 8 to 10, 20246 events
- Winter Weather in Colorado, February 8 to 9, 20245 events
- Hail in Iowa, February 8, 20241.25 in hail · 5 events
- Hail and Damaging Winds in Illinois, February 8, 20241 in hail · 4 events
- Hail in Indiana, February 8, 20241 in hail · 2 events
- Heavy Snow in Arizona, February 8, 20241 event
- Coastal Flood in Georgia, February 8, 20241 event
- Wildfire in Missouri, February 8, 20241 event
- Flood in South Dakota, February 8 to 9, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152279, 1152263, 1152262.